Heavy Snow, Oswego
- When
- February 19, 12:00 PM EST to February 20, 12:00 PM EST
- Where
- Oswego forecast zone
- Property damage
- $20,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.464, -76.209 (the zone’s center; the record gives no point)
A long lasting lake effect snow event brought significant snowfalls to the north country region. Lake effect snows began to develop Saturday and continued through early Tuesday morning as a steady cold, westerly flow continued across Lake Ontario.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A long lasting lake effect snow event brought significant snowfalls to the north country region. Lake effect snows began to develop Saturday and continued through early Tuesday morning as a steady cold, westerly flow continued across Lake Ontario. Storm totals included: 35" at Hooker; 30" at Worth; 18" at Lacona; 16" at North Osceola; 15" at Highmarket; and 6-10" at Watertown.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Feb 19, 11:04 AM EST, 56 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1104 AM EST SUN FEB 19 2006
.UPDATE...
UPDATE ISSUED TO ISSUE LAKE EFFECT SNOW WATCH FOR SOUTHERN AND
NORTHERN ERIE COUNTIES. THE 12Z ETA BUFKIT SHOWS LAKE SNOWS
INTENSIFYING THIS EVENING OVER THE SOUTHERN BUFFALO SUBURBS,
DRIFTING SOUTH OVERNIGHT THEN BACK NORTH DURING MONDAY. THE LAKE
SNOWS SHOULD WEAKEN DURING THE AFTERNOON AS SUBSIDENCE INCREASES
AND THE CAP DROPS. OTHERWISE ONLY MINOR WORDING TWEAKS.
IN THE AFTERNOON PACKAGE WE WILL LIKELY BE EXTENDING THE LAKE
EFFECT SNOW WARNING EAST OF LAKE ONTARIO THROUGH MONDAY.
&&
.PREV DISCUSSION... /ISSUED 314 AM EST SUN FEB 19 2006/
SYNOPSIS...
COLDEST WEATHER SINCE MID DECEMBER OVER OUR REGION WILL GRADUALLY
MODERATE THROUGH MIDWEEK. NO REAL SYNOPTIC FEATURE TO BE CONCERNED
WITH...BUT LAKE SNOW ISSUES CONTINUE FOR NEXT 36-48 HOURS. FORECAST
CONFIDENCE GOOD ON LAKE ONTARIO ACTIVITY...BUT VERY DIFFICULT CALL
ON LAKE ERIE POTENTIAL DUE TO DRY AIRMASS...BUT ANY PLACEMENT WOULD
BE INTO BUFFALO AREA TONIGHT AND MONDAY. THE DETAILS...
SHORT TERM /TODAY THROUGH TUESDAY NIGHT/...
WELL ORGANIZED LAKE PLUME CONTINUES TO STREAM IN OFF LAKE ONTARIO
ACROSS EASTERN WAYNE...NORTHERN CAYUGA AND SOUTHERN OSWEGO COUNTIES
AT 07Z. FURTHER NORTH...LONG PLUME FROM GEORGIAN BAY (PER KING CITY
RADAR AND SATELLITE) EXTENDING INTO EASTERN LAKE ONTARIO AND SHOWING
SIGNS OF MERGING WITH EXISTING PLUME THERE. MESOSCALE MODELS HAVE
THIS WELL IN HAND...AND WITH WINDS EXPECTED TO BACK SLOWLY
TODAY...WE CAN EXPECT ACTIVITY TO LIFT SLOWLY INTO TUG HILL REGION
BY MIDDAY AND EDGE INTO SOUTHERN JEFFERSON COUNTY. THE WARNING FOR
THOSE THREE COUNTIES CONTINUES THROUGH 6 PM. CONDITIONS CONTINUE TO
LOOK FAVORABLE THROUGH MONDAY ON 250 FLOW...BUT SOME DRY AIR GETS
ENTRAINED...AND EXTENT OF DIURNAL FACTORS THIS AFTERNOON MAY BREAK
IT UP SOME...WILL LET DAY SHIFT MONITOR PROGRESS AND EXTEND WARNINGS
IF NECESSARY.
LAKE ERIE ACTIVITY A MUCH TOUGHER CALL. IT IS OBVIOUSLY PLENTY COLD
ENOUGH WITH SUFFICIENT DELTA-TS THROUGH MONDAY AND INTO MON
NIGHT...BUT AIRMASS UPSTREAM IS VERY DRY. WE DO HAVE SOME MINOR
ACTIVITY HUGGING LAKESHORE EARLY THIS MORNING...AND THAT MAY TEND TO
LIFT NORTH AS FAR AS SOUTHERN ERIE/WYOMING BY MIDDAY OR EARLY
AFTERNOON...BUT STRONGER LATE FEB SUN AND DRY AIR WILL SERVE TO
DISRUPT ANYTHING ORGANIZED AND TEND TO MAKE IT CELLULAR...SO DONT
EXPECT MUCH OF A CONCERN TODAY. HOWEVER...LOW LEVELS MOISTEN UP A
BIT TONIGHT...WINDS SLACKEN JUST A LITTLE TO ALLOW FOR MORE
RESIDENCE TIME OVER THE LAKE...AND FLOW BACKS TO A FULL LENGTH
240-250. ETA12 SHOWS LITTLE OR NOTHING...MET POPS VERY LOW...BUT A
250 FLOW OF -14C 850 AIR UP THE LONG AXIS OF LAKE ERIE AT NIGHT
CONCERNS ME. A CLOSER ANALYSIS OF BUFKIT PARAMETERS SHOW INVERSION
AT ABOUT 5K FEET...SLIGHT INCREASE IN MOISTURE AND SOME INCREASE IN
VERTICAL VELOCITY IN 06-12Z TIME FRAME. BUT...QPF SHOWS JUST .01 OR
SO. HOWEVER...00Z WORKSTATION ETA...WHICH HAS BEEN NAILING THE LAST
FEW EVENTS BETTER...SHOWS DEVELOPMENT OF A DECENT PLUME BETWEEN
ABOUT 04Z AND 12Z...CENTERING IT OVER OR JUST S OF AIRPORT.
SO...DESPITE LOW NUMERICAL GUIDANCE...WILL GO FOR A NARROW STRIP OF
LIKELY POPS FOR LAKE EFFECT SNOW FOR A STRIP FROM BUFFALO TO
BATAVIA AND A FEW MILES SOUTH FOR TONIGHT AND MONDAY MORNING...
TAPERING OFF TO CHANCE POPS MON AFTERNOON DUE TO DIURNAL FACTORS.
WILL GO WITH A LOCAL 1-3/2-4 ACCUMULATIONS AND HOLD OFF ON ANY
FLAGS. AGAIN...CONFIDENCE IN THIS IS LOW...COULD JUST AS WELL SEE
NOTHING AT ALL...OR...ON THE OTHER HAND...6 OR 8 INCHES NOT OUT OF
QUESTION EITHER...WHAT A CHALLENGE THIS MESOSCALE STUFF CAN BE
ASIDE FROM THIS SCENARIO...WILL LOWER POPS OUTSIDE LAKE AREAS TO
15 OR LESS...SHOULD SEE PLENTY OF SUNSHINE TODAY AND MONDAY. CLIPPER
TYPE LOWS MOVE ACROSS EVERY 36 HOURS OR SO THIS WEEK. THE FIRST WILL
BE MON NIGHT/EARLY TUESDAY...SOUTHWEST FLOW MON NIGHT BUT TEMPERATURES
WARM A BIT SO LAKE EFFECT MARGINAL. NORTHWEST FLOW RETURNS FOR
TUESDAY...CHANCE POPS SOUTHEAST OF LAKES...DRY ELSEWHERE.
LONG TERM /WEDNESDAY THROUGH SATURDAY/...
THE UPPER LEVEL FLOW ACROSS THE GREAT LAKES REGION WILL BE NEARLY
ZONAL TUESDAY NIGHT THROUGH THURSDAY WITH WEAK SHORT WAVES CROSSING
BY TO OUR NORTH. A MORE SUBSTANTIAL SHORT WAVE IS FORECAST TO CROSS
THE LOWER GREAT LAKES FRIDAY NIGHT AND RE-ESTABLISH THE LONG WAVE
TROUGH OVER THE EASTERN THIRD OF THE NATION SATURDAY AND SUNDAY.
SINCE H8 TEMPERATURES THROUGH THURSDAY NIGHT ARE EXPECTED TO STAY
WARMER THAN -10C...LAKE DELTA TS WILL BE TOO LOW TO SUPPORT LAKE
EFFECT SNOW. THERE WILL BE A CHANCE FOR SOME SNOW SHOWERS ON
THURSDAY AND FRIDAY ...BUT THEY WILL BE INSIGNIFICANT.
THE CHANCE FOR LAKE EFFECT SNOW WILL INCREASE FRIDAY NIGHT AND
SATURDAY AS A COLDER NORTHWEST FLOW SETS UP ACROSS THE GREAT LAKES.
AVIATION...
OUTSIDE OF ANY LAKE EFFECT AREAS...VFR CONDITIONS WILL GENERALLY
PREVAIL THROUGH THE FORECAST PERIOD.
OFF OF LAKE ERIE...WEAK LAKE EFFECT SNOWS WILL PRODUCE IFR/MVFR
CONDITIONS SOUTHEAST OF THE LAKE THROUGH 12Z...THEN THE ACTIVITY
WILL GRADUALLY MIGRATE NORTH TO THE VICINITY OF KBUF BY MIDDAY.
AFTER THAT TIME...MVFR VISIBILITY/CEILINGS WILL BE POSSIBLE AROUND
BUFFALO FOR THE REST OF THE FORECAST PERIOD.
OFF OF LAKE ONTARIO...MORE ORGANIZED LAKE EFFECT SNOWS IN THE
FULTON/SYRACUSE CORRIDOR THIS MORNING WILL GRADUALLY LIFT NORTH TO
THE WATERTOWN AREA BY MIDDAY...THEN WILL REMAIN IN/AROUND WATERTOWN
THE REST OF THE FORECAST PERIOD. REDUCTIONS TO LIFR/IFR CONDITIONS
WILL BE COMMON WITHIN THIS ACTIVITY THROUGHOUT THE PERIOD.
MARINE...
BETWEEN HIGH PRESSURE BUILDING INTO THE OHIO VALLEY AND LOW PRESSURE
TRACKING ACROSS ONTARIO AND QUEBEC...A BRISK WEST TO SOUTHWEST FLOW
WILL CONTINUE ACROSS THE LOWER LAKES THROUGH TUESDAY. AT THIS
TIME...WINDS ARE EXPECTED TO REMAIN JUST UNDER GALE FORCE...WITH THE
STRONGEST WINDS (30 KTS) EXPECTED MONDAY NIGHT AND EARLY TUESDAY.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...LAKE EFFECT SNOW WARNING FOR NYZ006>008 UNTIL 6 PM SUNDAY.
LAKE EFFECT SNOW WATCH FOR NYZ010-085 FROM 7 PM SUNDAY TO 4 PM
MONDAY.
MARINE...NONE.
&&
UPDATE...APB
SHORT TERM...SFM
LONG TERM...TJP
AVIATION...JJR
MARINE...JJRHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 1110 AM EST SUN FEB 19 2006 NYZ001>005-010-011-013-014-085-200900- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-NORTHERN ERIE- SOUTHERN ERIE-GENESEE-LIVINGSTON-ONTARIO- 1110 AM EST SUN FEB 19 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT LAKE EFFECT SNOW WATCH FOR ERIE COUNTY TONIGHT AND MONDAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LAKE EFFECT SNOW WATCH FOR ERIE COUNTY MONDAY. .SPOTTER INFORMATION STATEMENT... THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF NYZ012-019>021-200900- WYOMING-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-S 1110 AM EST SUN FEB 19 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK AND THE ADJOINING WATERS OF LAKE ERIE...LAKE ONTARIO... AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF NYZ006>008-200900- OSWEGO-JEFFERSON-LEWIS- 1110 AM EST SUN FEB 19 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK AND THE ADJOINING WATERS OF LAKE ERIE...LAKE ONTARIO... AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT LAKE EFFECT SNOW WARNINGS ARE IN EFFECT UNTIL 6 PM. BANDS OF LAKE SNOW WILL LIFT NORTH ACROSS THE REGION TODAY. ACCUMULATIONS WILL RANGE FROM 2 TO 5 INCHES WITH LOCALLY 8 TO 12 INCHES ON THE TUG HILL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MORE LAKE EFFECT SNOW IS LIKELY MONDAY. .SPOTTER INFORMATION STATEMENT... THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-200900- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 1110 AM EST SUN FEB 19 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF APB
The national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, February 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5489790, 5489791, 5489853.